Dina Halegoua-De Marzio, MD, is an attending gastroenterologist and transplant hepatologist in practice at Thomas Jefferson University Hospital in Philadelphia, PA. Halegoua-DeMarzio will oversee the Case Conference blog, working with the fellows at Thomas Jefferson for the most interesting and engaging cases of the month.

Disclosure: Halegoua-DeMarzio reports she was an consultant for Intercept Pharma.

BLOG: 58-year-old female with acute liver injury related to IV ketamine treatment for migraines

Christina J. Tofani, MD, is currently a second-year gastroenterology fellow at Thomas Jefferson University Hospital. She completed her undergraduate training at La Salle University in Philadelphia. She completed medical school at Penn State University College of Medicine and internal medicine residency at the Hospital of the University of Pennsylvania.

Case

A 58-year-old female patient with chronic migraines was admitted to the neurology ward for inpatient management of migraines. On admission, the patient was noted to have normal labs, including liver function tests (LFTs) (total bilirubin 0.2 mg/dL; aspartate aminotransferase 20 IU/L; alanine aminotransferase 17 IU/L; alkaline phosphatase 111 IU/L). On day 2 of admission, the patient was started on a ketamine infusion. Dose titration was managed by anesthesiology. On day 3 of admission, one day after starting the ketamine infusion, the patient was found to have abnormal LFTs (total bilirubin 0.5 mg/dL; direct bilirubin < 0.2mg/dL; AST 224 IU/L; ALT 186 IU/L; alkaline phosphatase 141 IU/L). The patient’s LFTs were trended daily and peaked on day 4 of admission (total bilirubin 1 mg/dL; direct bilirubin 0.4 mg/dL; AST 721 IU/L; ALT 1034 IU/L; alkaline phosphatase 289 IU/L).

Christina J. Tofani

An abdominal ultrasound demonstrated numerous gallstones without gallbladder wall thickening, mild common bile duct dilation (9 mm) without choledocholithiasis and probable mild hepatic steatosis. The LFT abnormalities were felt to be related to the ketamine infusion. The ketamine infusion was held and the following day, the LFTs improved (total bilirubin 0.4 mg/dL; direct bilirubin 0.2 mg/dL; AST 385 IU/L; ALT 806 IU/L; 282 IU/L). The patient was discharged the following day, as her LFTs continued to trend down. Unfortunately, she has not been seen in our health system since discharge.

The patient had three prior admissions to the neurology service for ketamine infusion for the management of her chronic migraines. During the initial admission, over 2 years prior, for ketamine therapy, LFTs were normal on admission but never rechecked. During the following two admissions, the patient had normal LFTs on admission, but was found to have LFT abnormalities after the initiation of a ketamine infusion. The LFTs peaked on day 4 of the second admission (total bilirubin 0.7 mg/dL; direct bilirubin 0.5 mg/dL; AST 220 IU/L; ALT 373 IU/L; alkaline phosphatase 353 IU/L) and on day 2 of the third admission (total bilirubin 0.8 mg/dL; direct bilirubin 0.6 mg/dL; AST 507 IU/L; ALT 611 IU/L; alkaline phosphatase 234 IU/L). On both admissions, the LFTs improved shortly after cessation of the ketamine infusion.

Discussion

Ketamine is an N-methyl-D-aspartate (NMDA) receptor antagonist used in the management of chronic pain syndromes, including migraines. Nephrotoxicity, neurotoxicity and hepatotoxicity have been observed among ketamine abusers. Hepatotoxicity has become a common entity among ketamine abusers. Ketamine abusers have been found to have bile duct dilation, bile duct injury and liver fibrosis. The mechanism of these findings is unclear.

Although most anesthetic agents decrease blood flow to the liver, they typically do not cause abnormal LFTs. In one study, patients were found to have abnormal ALT and alkaline phosphatase 3 to 4 days after the administration of intravenous ketamine for anesthesia during minor or intermediate surgery. More recently, intermittent ketamine infusions are being used to treat refractory chronic pain conditions. LFT abnormalities demonstrated in a few patients receiving repeated ketamine infusions for management of complex regional pain syndrome.

A few case series have reported cholestatic liver injury and reversible common bile duct dilation in ketamine abusers. Our patient had mild common bile duct dilation on ultrasound. An abdominal magnetic resonance cholangiopancreatography was recommended but was not obtained for unknown reasons. Due to lost follow up, a repeat ultrasound was not obtained after cessation of intravenous ketamine and normalization of LFTs.

To our knowledge, this is the first reported case of abnormal LFTs related to intermittent intravenous ketamine for the management of chronic migraines. Hepatotoxicity is well-described in abusers of ketamine. However, there is limited literature describing liver abnormalities in patients receiving intravenous ketamine in the treatment of chronic pain syndromes.

figure 1
Figure 1. Liver function test trends in relation to ketamine infusions

References

Noppers I, et al. Expert Opin Pharmacother. 2010;16:6-11.

Nicolodi M, Sicuteri F. Int J Clin Pharmacol Res. 1995;15:181-189.

Bell R. Curr Opin Support Palliat Care. 2012;doi:10.1097/SPC.0b013e328352812c.

Wong G, et al. Clin Gastroenterol Hepatol. 2014;doi:10.1016/j.cgh.2014.01.041.

Dundee J, et al. Anaesthesia. 1980;35:12-16.

Correll G, et al. Pain Medicine. 2004;5:263-275.

Lo R, et al. Singapore Med J. 2011;52:e52-55.

Wong S, et al. Hong Kong Med J. 2009;15:53-56.